Managing The Skin Toxicities From New Melanoma Drugs
- First Online:
- Cite this article as:
- Mavropoulos, J.C. & Wang, T.S. Curr. Treat. Options in Oncol. (2014) 15: 281. doi:10.1007/s11864-014-0284-6
- 579 Downloads
Patients treated with ipilimumab or targeted inhibitors of the RAF-MEK-ERK pathway (vemurafenib, dabrafenib, and trametinib) for advanced cutaneous melanoma often experience drug-related skin toxicities denoted as dermatologic adverse events (DAEs). Although rarely life-threatening, DAEs may emerge dramatically and potentially compromise oncologic therapy if not managed in a timely and effective manner. Early recognition of DAEs is critical to providing optimal skin care and prompt consultation with a dermatologist should be obtained when a diagnosis is unclear. The expanding utilization of new melanoma drugs compels physicians to maintain a watchful eye for both known and novel DAEs and to adopt a low threshold to biopsy worrisome skin findings. Numerous therapeutic options are available to manage DAEs including topical and systemic agents as well as surgical and destructive modalities. Applying such methods improves overall patient care and optimizes the effectiveness of new therapies for advanced cutaneous melanoma.